MAUDE Adverse Event Report: ABBOTT MOLECULAR, INC. ABBOTT M2000RT INSTRUMENT; CLINICAL SAMPLE CONCENTRATOR , JJH

ABBOTT MOLECULAR, INC. ABBOTT M2000RT INSTRUMENT; CLINICAL SAMPLE CONCENTRATOR , JJH
Catalog Number 09K15-01
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 02/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation will be initiated and a follow up report will be sent after it is concluded.
 
Event or Problem Description
Customer witnessed an electrical spark when she dropped a paper clip into a hole in the top of the uninterruptible power supply (ups) used with their m2000rt instrument.Customer stated that she was talking to molecular application specialist (mas) and placing a partially straightened paper clip near an open hole on top of the ups.Customer stated she accidentally dropped the straight part of the paper clip into the hole causing the spark.Customer did confirm that she dropped the paper clip into the hole on top where a stopper or plug should have been.Mas asked customer about when the stopper or plug was removed, but customer cannot recall when or how that stopper was removed.Customer stated that the paper clip falling onto this section caused an electrical spark and then a small amount of smoke from the spark.Customer confirmed that she was not injured or shocked during the incident.Customer confirmed that no fire started from the electrical spark.Customer stated that she could smell the smoke from the electrical spark.Mas instructed the customer to immediately power everything down and unplug the ups and everything plugged into the ups.Mas also instructed customer to plug the instrument and scc into the wall and leave the ups powered off.Review of complaint description, pictures provided and labeling indicate this event was likely caused by use error.However, according to the current version of adverse event reporting procedure, am23-01-002, this issue meets the criteria for an mdr "always reportable" event for visible smoke.No patient was involved, the observation was made by a user who confirmed there were no injuries.
 
Additional Manufacturer Narrative
Investigation into this complaint included a labeling review, complaint and service history review, quality data review and product/system/instrument evaluation.Investigation is summarized as follows: product labeling reviews verified the m2000rt system conforms to applicable safety standards in regards to fire and the spread of fire.Labeling review also verified adequate instructions for installation and replacement of uninterruptible power supply (ups), list number 01n95.Service history review of the m2000rt instrument serial number to which the ups under investigation was connected, identified one other complaint ticket from 2016, which reported sparks being seen on list number 01n95-01 ups.Investigation into this independent complaint concluded that the unit failed safe.These two complaint tickets are related by customer site and supplier, only.Complaint history review for the last two years indicates the complaint under investigation is the only complaint related to list number 01n95-02.Non-conformance and capa searches found no related entries.Return evaluation observed no visible damage of any sort, including the absence of charring and/or discoloration, to any internal components or exterior of the returned unit.Additionally, all ups cover enclosures removed for inspection were secured with screws to chassis ground, which is connected to earth ground.Therefore, the overall product as designed, per safety standard iec 61010-1, continues to perform as expected, as the ups failed safe and there was never any hazard or potential hazard to the operator due to the dropping of an unfolded paperclip into the ups enclosure.Based on the results of the investigation, no product deficiency has been identified.

Brand Name
ABBOTT M2000RT INSTRUMENT
Common Device Name
CLINICAL SAMPLE CONCENTRATOR , JJH
Manufacturer (Section D)
ABBOTT MOLECULAR, INC.
1300 e. touhy ave.
des plaines, IL 60018 3315
MDR Report Key7343830
Report Number3005248192-2018-00002
Device Sequence Number16180035
Product Code JJH
UDI-Device Identifier00884999031814
UDI-Public00884999031814
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K092705
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number09K15-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/15/2018
Supplement Date Received by Manufacturer04/05/2018
Initial Report FDA Received Date03/15/2018
Supplement Report FDA Received Date04/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1